Klonopin withdrawal is real. Despite what doctors say. It seriously affects the body and the mind. Used to treat anxiety, Klonopin is usually prescribed by psychiatrists. It is a benzodiazepine. Benzodiazepines are addictive medications.
When we experience trauma in our lives it often leads to PTSD – Post Traumatic Stress Disorder. PTSD involves anxiety and if you seek out the help of any medical professional, such as a psychiatrist, their first line of help will usually be medication.
When I sought help for my abuse history ten years ago all I knew was I was depressed, suicidal, and according to the psychiatrists I saw, anxious. I was too emotionally distraught to know what to do, so when they started to medicate me I let them. Before I knew what was happening I was on several medications at high dosages.
Klonopin was one of those medications. I was put on four mg a day. That is a high dose. I had no idea how high until recently. My therapist had told me over the years it could interfere with therapy, but I was being told by my psychiatrist I “needed” these medications and doctor’s know best right? Not always.
It turns out the Klonopin may have helped with my anxiety, but it also stunted my emotions so I couldn’t process my trauma. I couldn’t cry. I couldn’t grieve.
Last year I asked my psychiatrist to go down on it. I worked my way off ½ pill at a time to three pills a day. Then in January of this year I started going off ½ pill again because my goal was to be completely off this medication which was interfering with my therapy progress. I have skills now to deal with anxiety and feeling it is needed to process my trauma. I did not want to medicate it anymore. Though it interferes with my life at times, I know I need to process my trauma so I make the sacrifice.
My former psychiatrist was not very helpful. I went down ½ pill every six to eight weeks. Then in May I began to have severe burning in my stomach along with pain and bloating. It feel like someone is pouring acid inside of me and the bloating is so bad you can see my stomach is distended even though I haven’t gained weight. I saw my gastrointerologist, my stomach doctor, and he put me on a stomach medication which coats the stomach.
It got worse. Turns out it made my medications stop working so it was like I went completely off everything. Klonopin included.
Once I realized this I stopped the stomach medication. I was down to one Klonopin at night and I stayed on it as my body readjusted to my medications.
However, my stomach was still a mess. I had an expensive endoscopy, breath test, abdominal ultrasound, and today as I write this the last test is a four hour gastric emptying study which I can pretty much now guarantee will show nothing, just as the others did.
Why? Because I’ve now done my research. I have found information my doctor refutes and tells me isn’t true. Except it is.
Klonopin withdrawal can cause:
- Severe burning in the stomach
- Gas and bloating – to the extent you can see your stomach distended in the mirror – like you’re pregnant – it’s called “belly bloat”.
- Back pain related to the stomach issues
- Muscle pain because Klonopin is also a muscle relaxant and your body isn’t used to feeling tense again.
- Sweating and a feeling of hot flashes
- Depression and unstable moods
This is not an exhaustive list and may not apply to you.
After almost ten years on this medication my body is addicted. I did not ask for it, my doctor prescribed it. I took it like I was supposed to. As ordered. Now my body is addicted. Now it is in severe withdrawal and the doctor’s won’t recognize it. They claim this doesn’t exist.
Except it does.
Psychiatric medications play with your mind and body. They affect the cortisol levels and serotonin levels and neurotransmitters. When you try to rid your body of the medication these parts of your body are at a loss as to what to do. This is the way I understand it.
Only a couple of these withdrawal side effects are listed on reputable websites, but when I asked my former psychiatrist I was dismissed that my withdrawal is happening. I was told, “Then why don’t you just go back on it.”
I stood my ground. “Because I don’t need it as much and it interferes with my therapy and my therapy is what will help me work through the trauma which is causing the anxiety. Medication is a temporary fix. Working through the trauma is the only way to rid the brain and body of what happened to me.”
I again was met with resistance, but I stood firm I said I would not go back on the medication. However. I am currently stuck on the last milligram still because my body is addicted and can’t handle going off anymore right now. I have no idea when I will be able to go off of it.
You are supposed to work off of Klonopin slowly, and the longer you are on it, the slower you should work off of it. So, when the time comes it will be ¼ to ½ at a time over several months, and possibly experiencing these side effects all over again.
Once I learned about these affects I started looking up my other medications and I did not like what I found. I have a long road ahead of me to be off my medications, and with therapy I do believe I can work off my medications. Time will tell, and time is what it will take.
When going off medications it takes patience and perseverance. Not just to overcome the side effects, but to overcome the obstacles of the doctors who want to keep you on them. Sometimes medications are needed, at a certain dose, and sometimes, they are unnecessarily prescribed. Like any medication, Klonopin should be taken seriously.
Know why a medication is being prescribed. Why the dose you are taking is being prescribed. If I had to do it again I would ask to start low and see how I did if I really had to take it. However, then I would want to know what will happen once it is in my system. Klonopin is a drug. It is addictive.
I found a site called BenzoBuddies which has been helpful. You might check it out. It doesn’t list all the symptoms I’ve found to be with withdrawal, and that other sites list, but it has some good information.
So, even today as I sit here having another test run I am learning to be my own advocate. I should have possibly said no to this test, and I should have told my GI doctor about the withdrawal. 20/20 is hindsight. I will take my own advice and start advocating more.
So, just remember, be your own advocate anytime your health in on the line. Click here to see my advocate tips again.
Note: I am not a professional and this should not be taken as professional advice. This is the experience and opinion of the author.
© 2018 Susan M. Clabaugh. All Rights Reserved.